Intravenous Tissue Plasminogen Activator as Provocateur of Myocardial Infarction

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
A 66-year-old male patient with a history of sleep apnea and hypertension presented for elective cardiac catheterization for workup of syncope. Catheterization showed calcification of the right coronary artery, with 95% stenosis of the distal right coronary artery segment. Immediately after the procedure, the patient was found to have decreased light sensitivity and loss of upper eye fields bilaterally, secondary to a cerebral vascular accident. Neurology was consulted and administered tissue plasminogen activator (tPA) after computed tomography of the head showed no acute intracranial bleeding. Later that evening, the patient developed severe chest pain radiating to his back. Electrocardiogram showed ST-elevation myocardial infarction in the inferior leads with reciprocal changes.
Given that tPA is also a treatment for myocardial infarction (MI), and the risk of a bleeding complication with percutaneous intervention high, it was decided to manage him conservatively. Unfortunately, the patient arrested in ventricular fibrillation and was pronounced dead after 40 minutes of failed cardiopulmonary resuscitation.
MI and stroke are 2 of the top 5 causes of death in the United States. The pathophysiology is similar in that each is due to a lack of oxygenation to the principle tissue. The most common complications of thrombolysis with tPA are hemorrhage, anaphylaxis, or arterial reocclusion. Yet, in a few rare cases, treatment with intravenous tPA for cerebral infarction has provoked MI.1,2 The mechanism for this pathology is not well understood, but some theories describe the disruption of an intracardiac thrombus with subsequent embolization to the coronary arteries. In other theories, it is proposed that a remote possibility of simultaneous occurrence of 2 atherosclerotic events MI and stroke exists. However, the most common causes of simultaneous stroke and MI are aortic dissection, large vessel arteritis, endocarditis, and illicit drugs.3 Interestingly, one of the problematic consequences of systemic thrombolytic therapy is increased thrombin activity.4 Thrombin acts on protease-activated receptors found on circulating platelets. A recent retrospective study found that mortality after t-PA therapy was seen in patients with elevated thrombin complex levels.5 Another possibility is an allergic reaction to tPA, although rare, inducing Kounis Syndrome.6 This syndrome is seen as a combination of acute coronary syndrome and conditions associated with mast cell activation.
The treatment of MI after thrombolytic therapy is difficult. Typically, patients with acute MI are given anticoagulants or antiplatelets, but this is contraindicated in the first 24 hours after tPA administration as the risk of significant bleeding is substantial.4 Currently, no guidelines exist to help with such patient cases. As such, physician awareness and careful consideration of the individual patient should be made each time thrombolytic therapy is considered.

Related Topics

    loading  Loading Related Articles